Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 1, NWS Aberdeen, SD

January 16, 200616 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 16, 2006, 3:39 AM CST for 16 counties in South Dakota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2006, 3:39 AM CST (09:39 UTC)
Expired
Jan 16, 2006, 3:25 PM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 160939
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
339 AM CST MON JAN 16 2006

.AN AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION TODAY.
BEHIND THIS LOW...STRONG NORTHWEST WINDS ARE EXPECTED ACROSS
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

SDZ003>005-009-010-015>017-033>037-045-048-051-170000-
/O.NEW.KABR.WI.Y.0001.060116T0939Z-060117T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
339 AM CST MON JAN 16 2006 /239 AM MST MON JAN 16 2006/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. 

NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE AREA
TODAY. WIND GUSTS OF 45 MPH WILL BE POSSIBLE AS WELL. THE WINDS
ARE EXPECTED TO DECREASE LATE IN THE AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE. SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

KNUTSVIG
1 follow-up statement
000 
WWUS73 KABR 162125
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CST MON JAN 16 2006

...WIND ADVISORY IS CANCELLED...


SDZ003>005-009-010-015>017-033>037-045-048-051-162230-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-060117T0000Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
325 PM CST MON JAN 16 2006 /225 PM MST MON JAN 16 2006/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

$$


HINTZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:55 PM CST, 12 hours 44 minutes earlier.

Area forecast discussion, Jan 15, 2:55 PM CST, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CST SUN JAN 15 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND
MONDAY...AND AGAIN LATE IN THE PERIOD. 20Z SURFACE ANALYSIS SHOWED A
BROAD AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS...WITH A
STATIONARY FRONT DRAPED FROM WESTERN NORTH DAKOTA TO SOUTHEASTERN
SOUTH DAKOTA. SOME DIFFERENCES NOTED IN THE MODELS...WITH THE MAIN
DIFFERENCES BEING THAT THE NAM IS A BIT SLOWER THAN THE GFS AND
UKMET WITH THE SYSTEM EARLY IN THE PERIOD. WITH STICK WITH MORE OF A
BLEND OF THE LATTER TWO MODELS.

AN UPPER LEVEL SHORTWAVE TROUGH WILL BE OVER THE NORTHERN ROCKIES
THIS EVENING...WITH THE LEADING SHORTWAVE ASSOCIATED WITH IT SET TO
TRACK ACROSS THE DAKOTAS OVERNIGHT. THE SURFACE LOW WILL ALSO BEGIN
TO PUSH EAST...WITH PRECIPITATION WRAPPING AROUND THE BACKSIDE OF
IT. EXPECT THE PRECIPITATION TO BEGIN SOMEWHERE AROUND 06Z IN THE
WESTERN CWA. TEMPS IN THE SOUTHWESTERN CORNER WILL LIKELY STILL BE
ABOVE FREEZING AT THAT TIME...SO HAVE MENTIONED RAIN OR SNOW
THERE...BUT THE NORTHWESTERN CWA HAS HAD TROUBLE WARMING TODAY UNDER
AN ABUNDANCE OF CLOUD COVER AND SOME FOG...SO SHOULD BE COOL ENOUGH
THERE FOR PRECIPITATION TO BEGIN AS SNOW. THE PRECIPITATION WILL
SPREAD EASTWARD ACROSS THE CWA ON MONDAY...WITH MODEL SOUNDINGS
INDICATING PRECIP TO BE ALL SNOW. BETTER DYNAMICS WILL BE NORTH OF
THE CWA...SO CURRENTLY NOT EXPECTING SNOW ACCUMULATIONS TO BE MUCH
MORE THAN 1 OR 2 INCHES AT ANY ONE LOCATION. DECENT GRADIENT SETS UP
DURING THE DAY MONDAY AS WELL...SO BLOWING SNOW MAY BECOME A FACTOR.
HAVE OPTED TO NOT GO WITH AN ADVISORY YET AS THESE CONDITIONS WILL
NOT OCCUR UNTIL SOMETIME TOMORROW...SO WILL LET THE NEXT COUPLE OF
SHIFTS GET A BETTER LOOK AT TIMING AND LOCATION OF A POTENTIAL
ADVISORY. THE SYSTEM PUSHES OFF TO THE EAST MONDAY EVENING. WILL
LEAVE JUST A SMALL POP FOR SOME LINGERING SNOW SHOWERS MONDAY
EVENING...AND JUST SOME FLURRIES DURING THE LATE NIGHT. HIGH
PRESSURE OVER THE ROCKIES BROADENS OUT ACROSS THE PLAINS ON TUESDAY.
ANOTHER UPPER WAVE AND ASSOCIATED SURFACE TROUGH APPROACH THE REGION
BEGINNING WEDNESDAY NIGHT. WILL KEEP THE CHANCE POP GOING WEDNESDAY
NIGHT AS GFS SHOWING BEST LIFT AND UPPER DYNAMICS RESULTING IN A
BAND OF SNOW DEVELOPING FROM NORTH CENTRAL NEBRASKA ACROSS EASTERN
SOUTH DAKOTA AND INTO CENTRAL AND SOUTHERN MINNESOTA.

WILL SEE COOLER AIR MOVE IN WITH THIS FIRST SYSTEM...WITH H85 TEMPS
FALLING BELOW ZERO BY MONDAY MORNING AND NOT RECOVERING MUCH UNTIL
WEDNESDAY...ONLY TO BE HINDERED AGAIN BY THE NEXT STORM SYSTEM.
GENERALLY LOOKING AT HIGHS IN THE 20S TO LOWER 30S MONDAY AND
TUESDAY...THEN A COUPLE OF CATEGORIES HIGHER ON WEDNESDAY. LOWS
TONIGHT WILL STILL BE MILD WITH 20S COMMON MOST AREAS...THEN MONDAY
AND TUESDAY NIGHT LOWS LIKELY IN THE TEENS.

.LONG TERM...THURSDAY THROUGH SUNDAY
LITTLE CHANGE TO THE EXTENDED TERM WITH FOCUS ON SHORTWAVE PUSHING
THROUGH THE REGION THURSDAY. EXTENDED BEGINS WITH A BROAD UPPER
TROUGH IN PLACE ACROSS THE NORTHERN US...WITH AN ELONGATED AREA OF
SFC LOW PRESSURE SITUATED FROM THE GREAT LAKES REGION SOUTHWESTWARD
INTO THE PANHANDLES OF TX/OK. COLD AIR WILL BE STREAMING INTO THE
CWA FROM THE NORTH...WITH A LINGERING CHANCE OF SNOW POSSIBLE ACROSS
THE CWA THROUGH THE DAY THURSDAY. COOLER CONDITIONS WILL CONTINUE
BEHIND THAT SYSTEM INTO FRIDAY BEFORE A SLIGHT WARM UP IS EXPECTED
INTO THE WEEKEND. SOME VERY WEAK SHORTWAVES WILL TRAVEL THROUGH THE
REGION SATURDAY INTO SUNDAY...BUT WITH VERY LITTLE MOISTURE APPARENT
IN THE MODELS RIGHT NOW AND GREAT UNCERTAINTY...HAVE LEFT THE
FORECAST DRY FRIDAY THROUGH SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/ALBRECHT
Hazardous weather outlook, Jan 15, 5:22 AM CST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
522 AM CST SUN JAN 15 2006

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-161130-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
522 AM CST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-161130-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
522 AM CST SUN JAN 15 2006 /422 AM MST SUN JAN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS ARE EXPECTED TO INCREASE ACROSS THE AREA LATE
TONIGHT...WITH WINDS OF 25 TO 35 MPH EXPECTED FOR MONDAY. WIND
GUSTS OF 45 MPH WILL BE POSSIBLE DURING THE DAY ON MONDAY AS WELL.
THE WINDS ARE EXPECTED TO DECREASE SOMEWHAT LATE MONDAY AFTERNOON
AND DURING THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

Nearby

Wind Advisories in South Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.